DINITROPHENOL AND CATARACT
In this issue of The Journal appear reports1 of several cases in which cataract seems to have occurred almost in the form of a malignant development in persons who had been taking dinitrophenol for long periods of time. The coincidence is of interest regardless of whether or not it may be established that the disturbance arose because of the dinitrophenol or because of some other undetected cause. It should, of course, be borne in mind that dinitrophenol has not been standardized chemically. The possible occurrence of toxic contaminants in preparations of dinitrophenol must be considered. The possibility also exists that the cataracts may have resulted from associated malnutrition and an unbalanced diet, which are in many instances a part of the program of those who attempt rapid reduction of weight by the use of dinitrophenol or other methods. The Journal has warned its readers repeatedly against
Current Comment. JAMA. 1935;105(2):124. doi:10.1001/jama.1935.02760280036018
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: